Out Damned Spot **UPDATED**

When I was 19 (ahem, a few years ago), I worked in a hair salon by day, and was a bartender in a supper club at night.  That was back in the day when we had to hand-rinse all glasses at the bar in bleach and then sanitizer.  Whatever happened to me during that time, between the chemicals in the salon and the dishwashing in the bar – I developed a very painful skin condition.

I spent 9 years being seen by a host of dermatology doctors and wanna-be doctors at the University of Missouri-Columbia teaching hospital.  All of them said I had contact dermatitis, which I later found out was the term used by doctors who didn’t really know what was wrong with someone’s skin.  Once married, we moved to Texas and I saw a GP for my skin issues, because I was pretty much in maintenance mode.  Didn’t know what caused my skin eruptions, but I pretty much knew what I couldn’t do.  And I knew what meds and activities helped reduce the lesions.

When we moved to Utah, I had to find a new derm.  As luck would have it, I met Dr. Y and he changed the course of my painful life.  He ordered skin patch testing, to find out exactly what I was allergic to.  Once armed with that fabulous knowledge, I was able to adjust my world around me so that I avoided (as much as possible) all of the things that I’d get negative reactions to. 

To show you how well I took to this new information, he prescribed an 8 oz. tube of steroid cream per month.  In that first year?  I didn’t even use ONE tube.  I really took to heart the information, and our entire family got into the change of lifestyle, to accomodate my skin allergies.

And now, I have to go through all of the painful and expensive actions necessary to find a new derm.

Unfortunately, the one that was recommended to me just does *not* fit the bill.  At my first appointment with him, he didn’t have my records yet from Utah, so he grumbled a lot and told me all sorts of things that could be wrong with me (pretty much ignoring the allergy findings).  He argued with me about what OTC products I could and couldn’t use on my skin, and then he prescribed a 2 oz. tube of some cream that was over $200 — without even knowing if I was allergic to it or not!  ARGH

I can’t stand it when a medical professional treats you like you’re stupid.  I’ve endured more skin issues over the years than I care to count … yet, HE knows better? 

Wrong, bucko!

At the first appointment, I just had some blistering on the inside of my arms.  At my next appointment, my skin was now blistered in way more places than I care to mention here.  It was worse.  And the itching and scratching and burning and raw skin was about to drive me up a wall!

He looked at my records from Dr. Y and negated everything they said.  He didn’t believe that I was allergic to anything.  It was some type of ezema.  But, to be on the safe side, he wanted to do some skin biopsies of the blisters, to see what they were truly made of.  I agreed, because it made sense to me. 

He also put me on a tapering dose of Prednisone.  This is normal for what I’ve been through, so I approved of that, too.

I go back today for the path report, and follow-up after the Prednisone.  But, guess what?  The Prednisone “helped” me, for the nine days that I took it.  But now?  ummmm, I’m back to where we started — blisters from head to toe.  DD#1 introduced me to someone at church last night, telling them that I was her polka dot mommy:

img_2962-2.jpg

I’ve already made an appointment with a different derm in town, one that will actually listen to me … because her son and my daughter are in the same class at school!  But, since spring break is coming up, I can’t get in to see her until late March.  So, I’ll go to the derm today and see what he says – and pray that we can find something to stop the spread of these blisters between now and the end of the month!

 

**UPDATE**

New phrase –> derm-a-idiot.  Like it?  It suits the dipstick I saw today.  I shouldn’t be so ugly about him, really.  He is well-respected by some in medical circles and in the community… and he’s board certified … but, he’s an a**.  Really.  Not ONE time did he let me even FINISH a sentence!  He did not care what I had to say.  Period.

And the path report?  Inconclusive.  The molecules appeared to be ezcema, which could be just regular ole’ ezcema (which I’ve never had before) or ezcema as a result of an allergic reaction to something.  No one knows.  Further course of action?  Try yet another steriod cream mixed with the one lotion that I *can* use, and see if it helps.  In a month, if I’m not better, he’ll do a longer course of Prednisone. 

Guess what?  In a month, I’ll have already seen the other derm!

I also wanted to let ya’ll know the one cream that I *can* use — it’s called VaniCream and it’s been a serious blessing to me.  In Utah, Dr. Y sold it in the office, so I didn’t have to go far to get it.  And it was very inexpensive, less than MSRP because he wanted his patients to have access to affordable products that were safe to use.  You can also buy it online at Drug*store.com or Derm*aDoctor.com.  And their sunscreen is excellent, too – the only one that I can use without getting blisters.  I use Ivory soap in the house, because it’s the safest soap sold OTC.  And all of our laundry products are dye-free, perfume-free, etc. etc.  I do not take chances with any household chemicals.

Onward … blisters and all.  I pray that I can make it until I see the other derm at the end of the month.  Cause I want today to be the last day that I ever have to deal with the derm-a-idiot again!

Share and Enjoy!

    5 comments

    1. Kay says:

      I hear you sistah! Had a similar visit w/ our FP. I had an allergic reaction to a bee sting (after a wasp sting and food allergy reactions). I figured out later that what was “ailing” me. While at the clinic the intern working consulted w/ our FP and they wanted to put me on steroids. I didn’t fill that scrip. I got Benedril and through elimination & a more naturalistic Chiropractor figured out stress makes my allergies go bonkers. Hay, nitrates and additives in store-bought pork and beef are horrible for me.

      It makes me steam when a MD says, “We’ll ‘try’ this and such…” We’ll TRY this?? All those years of schooling and practice and you are going to experiment on me? I don’t think so!

      Now I do alot of self-treating and research and natural remedies and go to the chiropractor. And you know, so far this winter, one of the worst in recent years for the flu, Dh & I have not gotten it. Just a couple of fighting it off spells.

      Stand your ground and fight for YOUR health!

      Really enjoying your blog.

    2. mel... says:

      Question… well, I don’t know if I told you that I have psoriasas … did I spell that right? 🙂 WELL… I am using an OTC called “Rash ‘n All”… MY derm told me to get it! I get at HEB. IT’S AWESOME!!! IT HAS SAVED me from having to use any “steriod” type of creams! Don’t know if it’ll help you, but it’s pretty cheap… and if it helps… THAT would be Grrrr….8! It’s a THOUGHT! 🙂 mel…

    3. Tammom says:

      Thanks ladies. It’s always good to know I’m not as weird as I think I am. The derm-a-idiot called me a “difficult patient” today (and for once, it wasn’t because of my behavior, but because of my condition). It’s truly ezcema, based on the pathology report – of which I demanded a copy of. And I know this — it’s caused by the skin allergies. If you have skin allergies, you have the reaction to the allergen … and that turns to ezcema. My son had ezcema as an infant, caused by the dry climate in Utah. What he had … and what I have are basically the same AFTER the blisters materialize. But, his was the common ezcema – mine is allergy-induced. Common is not curable, just treat the symptoms until it goes away. Mine IS curable, as long as I stay away from the things that I’m allergic to. I was just reading some blog about the Mr. Clean Magic Eraser … and it dawned on me that I bought one of those and used it on some scuff marks that were on our linoleum!!! Perhaps THAT caused the allergic reaction! I used it again, about a week ago, because I thought I was pretty safe to use anything while I was on the Prednisone. And it sits on our dish drainer in the kitchen, because it’s a handy little thing to use if you scuff the floor or the kids write on the wall!

      I think, folks, I just had an AHA moment!!!

    4. Diane says:

      Wow, I couldn’t believe it when I saw your arm the spots, they look like my arms. I just started with this and was told it was stressed induced hives and combined with menopause. When they can’t figure it out, they throw in menopause. I am on allegra and go back at the end of the month and xanax. I feel like I am on fire sometimes. I think I have become allergic to nuts. Although, the skin doc says no, but my own tests prove otherwise. Okay, I guess I have talked enough, it’s 0530 and I can’t sleep due to itching.

    Leave a Reply